Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 277, NWS Columbia, SC

September 15, 2011Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 15, 2011, 4:13 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2011, 4:13 PM EDT (20:13 UTC)
Expired
Sep 15, 2011, 5:15 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 4:15 PM EDTTSTM WND DMG4 Wsw New Ellenton, SCBEECH ISLAND FIRE DEPARTMENT REPORTED POWER LINES DOWN ON DESOTO ROAD NEAR HWY 278.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS52 KCAE 152013
SVRCAE
SCC003-011-152115-
/O.NEW.KCAE.SV.W.0277.110915T2013Z-110915T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITIES OF...SAVANNAH RIVER SITE...BARNWELL...

* UNTIL 515 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR JACKSON IN SOUTHERN AIKEN COUNTY.
  MOVEMENT WAS EASTWARD NEAR 30 MPH AND TOWARD THE SAVANNAH RIVER
  SITE AREA OF BARNWELL COUNTY.

THE THUNDERSTORM WILL LIKELY CONTAIN DAMAGING WIND.

LAT...LON 3319 8176 3322 8177 3321 8178 3321 8179
      3341 8176 3341 8122 3340 8121 3310 8133
      3310 8137 3315 8155 3310 8160
TIME...MOT...LOC 2012Z 282DEG 29KT 3331 8165

$$
2 follow-up statements
531 
WWUS52 KCAE 152037
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT THU SEP 15 2011

SCC003-011-152115-
/O.CON.KCAE.SV.W.0277.000000T0000Z-110915T2115Z/
AIKEN SC-BARNWELL SC-
437 PM EDT THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR BARNWELL AND AIKEN COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIKELY SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 
IN THE SAVANNAH RIVER SITE. THE STORM WAS MOVING EASTWARD
NEAR 30 MPH AND TOWARD THE SNELLING AREA OF BARNWELL COUNTY. 

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3320 8176 3322 8173 3321 8175 3325 8173
      3341 8165 3341 8122 3340 8121 3310 8133
      3310 8137 3315 8155 3310 8160
TIME...MOT...LOC 2036Z 282DEG 29KT 3327 8142

$$
684 
WWUS52 KCAE 152101
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT THU SEP 15 2011

SCC003-152106-
/O.CAN.KCAE.SV.W.0277.000000T0000Z-110915T2115Z/
AIKEN SC-
501 PM EDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR AIKEN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM PROMPTING THE WARNING HAS MOVED INTO 
BARNWELL COUNTY. OTHER SCATTERED SHOWERS AND THUNDERSTORMS WILL 
CONTINUE THROUGH 600 PM. WIND GUSTS NEAR 45 MPH MAY OCCUR WITH 
A FEW OF THESE STORMS.

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3312 8141 3315 8155 3310 8160 3315 8168
      3321 8163 3324 8156 3330 8149 3333 8141
      3324 8128 3310 8133 3310 8135
TIME...MOT...LOC 2056Z 282DEG 29KT 3324 8123

$$

SCC011-152115-
/O.CON.KCAE.SV.W.0277.000000T0000Z-110915T2115Z/
BARNWELL SC-
501 PM EDT THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR BARNWELL COUNTY...

AT 456 PM EDT...A LIKELY SEVERE THUNDERSTORM WAS IN THE SOUTHERN
PART OF THE SAVANNAH RIVER SITE WEST OF LYNHURST. MOVEMENT WAS
EASTWARD NEAR 30 MPH. THE MAIN AREA AFFECTED WILL BE BETWEEN
LYNHURST AND KLINE IN THE SOUTH PART OF BARNWELL COUNTY 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3312 8141 3315 8155 3310 8160 3315 8168
      3321 8163 3324 8156 3330 8149 3333 8141
      3324 8128 3310 8133 3310 8135
TIME...MOT...LOC 2056Z 282DEG 29KT 3324 8123

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:22 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 15, 2:22 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT THU SEP 15 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION THIS EVENING AND OFFSHORE
TONIGHT. MOSTLY CLOUDY SKIES AND MUCH COOLER TEMPERATURES WILL
MOVE INTO THE AREA FOR FRIDAY AND THROUGH THE WEEKEND WITH A
CHANCE OF LIGHT RAIN AND DRIZZLE.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED SHOWERS HAVE DEVELOPED IN THE CSRA ALONG THE FRONTAL
BOUNDARY WHERE MOISTURE CONVERGENCE IS A BIT STRONGER.  EXPECT
ISOLATED TO SCATTERED SHOWERS THROUGH THE LATE AFTERNOON INTO THE
EVENING AS THE FRONT PUSHES THROUGH.  COLD FRONT SHOULD PUSH THROUGH
DURING THE 00Z-03Z TIME FRAME WITH A SHARP TURN IN THE SOUTHWESTERLY
WINDS TO NORTH AND EVENTUALLY NORTHEASTERLY.  A STRONG LOW LEVEL JET
IS EXPECTED WITH NORTHEASTERLY WINDS AROUND 15 TO 20 MPH AND SOME
HIGHER GUSTS AFTER MIDNIGHT THROUGH EARLY FRIDAY.  GIVEN RELATIVELY
WARM LAKE WATER TEMPERATURES...EXPECT STRONG WINDS ON AREA LAKES AND
WILL ISSUE A LAKE WIND ADVISORY FOR TONIGHT AND FRIDAY.  CLOUDS WILL
GRADUALLY DECREASE IN HEIGHT THROUGH THE OVERNIGHT HOURS AND STRONG
ISENTROPIC LIFTING BEGINS JUST BEFORE DAWN ON FRIDAY.  WILL MAINTAIN
THE CHANCE POPS LATE TONIGHT AND ADD MENTION OF AREAS OF DRIZZLE
COINCIDING WITH THE ISENTROPIC LIFTING.  TEMPERATURES OVERNIGHT
SHOULD STEADILY FALL AS THE COOL AIR MASS CROSSES THE MOUNTAINS AND
SETTLES OVER THE FORECAST AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BASED ON UPSTREAM CONDITIONS BEHIND THE FRONT...AND MODEL
TRENDS...CONFIDENCE FOR WEAK COLD AIR DAMMING WEDGE IS INCREASING
CENTRAL AND NORTH MIDLANDS FOR THE FRIDAY THROUGH SATURDAY TIME
FRAME. STILL SOME UNCERTAINTY AS TO STRENGTH OF WEDGE IN THE CSRA
REGION HOWEVER. FRONT WILL BE PUSHING OFF THE SOUTH CAROLINA
COAST BY EARLY FRIDAY WITH STRONG RIDGE OVER GREAT LAKES
REGION/OHIO VALLEY BUILDING SOUTH ACROSS THE CAROLINAS AS IT
TRACKS TOWARD THE NORTHEAST. MOISTURE WILL INCREASE DURING THE DAY
FRIDAY WITH WEAK ISENTROPIC LIFT AS FLOW ABOVE THE WEDGE INCREASES
FROM THE SOUTHEAST AND SOUTH. BEST ISENTROPIC LIFT LATE FRIDAY
THROUGH FRIDAY NIGHT...SO HIGHEST CHANCE POPS DURING THAT PERIOD
BUT AMOUNTS WILL BE LIGHT...MAINLY DRIZZLE CONDITIONS. TRENDED
TEMPERATURE FORECAST DOWN ABOUT ANOTHER CATEGORY...MAXIMUM
TEMPERATURE LIKELY FRIDAY MORNING WITH TEMPERATURES FALLING IN THE
AFTERNOON. LOWER NAM DEW POINTS APPEAR BETTER THAN MAV MOS
GUIDANCE BASED ON CURRENT CONDITIONS BEHIND FRONT. SURFACE WINDS
NORTHEAST AND GUSTY THROUGH AFTERNOON...WITH WARM LAKES LAKE WIND
ADVISORY NEEDED. STILL THINK SATURDAY WILL BE COOLER THAN FRIDAY
WITH MOISTURE LAYER DEEP ENOUGH THROUGH AFTERNOON...SO LOWERED
TEMPERATURES AND LEANED MORE TOWARD LOCAL WEDGE GUIDANCE TOOL
ESPECIALLY NORTH OF CAE WHERE TEMPERATURES MAY STRUGGLE INTO THE
LOW 60S. PRECIPITATION CHANCE WILL BE DIMINISHING SATURDAY
AFTERNOON AS BEST LIFT SHIFTS NORTHEAST OF THE REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WEDGE ERODING BY SUNDAY AFTERNOON SO WARMER TEMPERATURES EXPECTED
WITH DECREASING CLOUDS. SURFACE RIDGE OVER THE NORTHEASTERN STATES
WILL BE EXTENDING INTO THE CAROLINAS SO COOLER THAN NORMAL
TEMPERATURES AT LEAST THROUGH MONDAY. MOISTURE MAINLY ALONG THE
COAST WHERE COASTAL TROUGH SETS UP. MODELS DO SUGGEST AN INCREASE
IN MOISTURE BY MID WEEK AS FRONT APPROACHES FROM THE WEST...SO
SLIGHT POPS MAINLY AFTERNOON/EVENING CONVECTION AS TEMPERATURES
RISE TO NEAR NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST PERIOD.

MODERATE SOUTHWESTERLY WINDS THIS AFTERNOON WILL QUICKLY SHIFT TO
THE NORTH FROM WEST TO EAST AFTER 00Z AS A COLD FRONT PUSHES THROUGH
THE AREA.  SOME ISOLATED SHOWERS HAVE DEVELOPED THIS AFTERNOON THAT
MAY IMPACT AGS/DNL/OGB THROUGH 23Z BUT DO NOT EXPECT MUCH
RESTRICTIONS FROM ANY SHOWER.

STRONG NORTHEASTERLY WIND SURGE IS EXPECTED OVERNIGHT...BEGINNING
AFTER 05Z...WITH WINDS AROUND 15 TO 20 MPH WITH SOME HIGHER GUSTS.
CLOUDS SHOULD BECOME OVERCAST AFTER 06Z WITH CIGS AROUND 6000-8000
FT AND GRADUALLY LOWER THROUGH THE END OF THE FORECAST PERIOD.  HAVE
MAINTAINED LOW VFR CIGS AFTER 12Z...BUT THERE IS A CHANCE SOME MVFR
CIGS COULD DEVELOP BETWEEN 12Z-18Z...LOW CONFIDENCE AT THIS POINT.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS EXPECTED FRIDAY
NIGHT INTO SATURDAY...AND POSSIBLE THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR GAZ040-063>065-077.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...77
Hazardous weather outlook, Sep 15, 2:33 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT THU SEP 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 PM EDT THU SEP 15 2011

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:30 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr
Sep 15, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell28 min
Sep 15, 4:43 PM EDTSpecial Weather StatementCAEAiken62 min
Sep 15, 5:47 PM EDTSpecial Weather StatementCAEAiken, Edgefield58 min
Sep 15, 6:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.